12:57 am - 08/19/2012

Laparoscopy and Medication Interaction

So, after finally finding the right gyno (yay) who would actually listen to me and try to figure out what's been going on with my abdominal pain and strange discharge, he decided that the only thing he really could do was a laparoscopy. Surgery is not terrifying to me, especially since it's minimally invasive and statistically pretty safe. It's scheduled for September 19. I will have a pre-op two days before, but I'm young and impatient. So I wanted to ask these questions about medication interaction and was wondering if I should contact the doc about them sooner in order to make sure that I do not need to taper down on the meds. Here are the medications I am on:
Geodon
Zolpiedem (Generic for Ambien)
Buproprion (Generic for Welbutrin)
Prazosin
Naltrexone
Benztropine

I know it may be difficult for a lot of people to answer the question, but for those of you who might know, will these interact badly with my surgery? And if you're not sure, do you know how long interacting medications should be out of my system before a surgery with general anesthetic? And lastly, should I double-check with my gyno to make sure about this before the pre-op?

Thanks for the help VPers! You have been amazing to me!!

salix_03 19th-Aug-2012 07:46 am (UTC)
In my completely non medical opinion, I'd suggest that yes, you should double check with your gyno before the pre-op, and that you'd be worse off being in withdrawal from your meds and on the table than if you continued with them, but please check with your doctors! Also, yay for someone else being on benztropine - you're the first person I've 'met' that is on it too :) Best wishes for your surgery, I hope it answers your questions and that you recover from it quickly!
skankkbby 19th-Aug-2012 08:17 am (UTC)
Thank you very much for your good wishes and insightfulness.
Do you mind if I ask what you're taking benztropine for? I know there is abusebfor it other than what I take it for (which is for side-effect control from my other meds). I don't think that was the original intended purpose for it.
salix_03 19th-Aug-2012 08:28 am (UTC)
I have schizo affective disorder, bipolar disorder, GAD, OCD, PTSD and Agoraphobia, for which I take Abilify, Placil, Seroquel and Xanax (and the contraceptive pill). The Benztropine is for my side effects from all of that stuff :) Just looking at Wikipedia, it would seem that it is used mostly for Parkinson's Disease treatment? All I know for sure is that I cannot function without it. I get horrible eyes-rolling-back-in-my-head and lockjaw if I accidentally don't take it.
skankkbby 19th-Aug-2012 08:48 am (UTC)
Wow, we have a LOT in common. Rarely do I meet others who take Benztropine, let alone share schizo affective, OCD, and PTSD with me as well. Schizo affective isn't the most common of disorders. I am not entirely sure what happens if I don't take Benztropine though, as I've been on it since I started treatment with medication. I think it's because I was originally on Zyprexa, which is infamous for its side-effects. I also have taken each of the meds you say you take. Abilify turned me into a ZOMBIE though. It was horrible. Drooling, non-responsive, etc.
Virtual high-fives for like-mental disorders (:
nickelshoe 19th-Aug-2012 01:58 pm (UTC)
My husband has been prescribed benztropine for side effects of risperidone and olanzipine, just to add another virtual person. :)
archangelbeth 19th-Aug-2012 04:14 pm (UTC)
The very best person to talk to about the interaction would be a hospital anesthesiologist. It is their job to know drug interactions, and if you could find out who was likely to be assigned to your surgery, and leave them a message... that would probably be the most definitive answer.

Good luck!
frolicnaked 19th-Aug-2012 04:26 pm (UTC)
Your best bet, of course, is to contact the health care professionals who will be coordinating your specific surgery. That said, when I had my most recent lap (a couple of years ago), I was categorically instructed to take all meds as normal up to and on the day of the procedure.
somniumdraconae 19th-Aug-2012 04:53 pm (UTC)
You do not have to stop taking your Buproprion, but you can expect it to not work as effectively for some time after your surgery, because GA interferes with the way it works. It may take up to 2-4 weeks for you to reach a normal balance again with the med, during which you may be a little symptomatic, so be ready for that, and have a friend or family member keeping an eye on you for depressive and/or suicidal symptoms. They don't always stress this - when I had my first lap, I was on Cymbalta, and they just sort of gave me an info sheet that had it listed somewhere, so I didn't realize until several days after the surgery when I was already experiencing the symptoms.

That is the only one I know about for sure. I also know, in case they haven't told you, that you should avoid taking NSAID drugs (Advil, Aleve, etc) for 2 weeks prior to your surgery to help minimize bleeding risks.

Otherwise, ask your doctor or the anaesthesiologist who will be working on your surgery. They'll be able to give you more details about the rest.
skay210 20th-Aug-2012 12:41 am (UTC)
I don't know the specifics of those meds, but definitely ask! I had surgery a few months ago and a few days before the procedure, I got calls from the hospital who asked me all about the things I'm on and gave me all of the pre-op instructions (not eating for 12 hours beforehand, etc)...but since it sounds like you have a while to wait, I'd just give 'em a call. Good luck!
dystatic 20th-Aug-2012 02:40 am (UTC)
in my experience i believe that you are supposed to continue taking your RX meds as normal
(i could be wrong, its been a long time since ive had surgery but i was also on a lot of different meds at the times)
definitely check with your doctor and find out!
x_yyz 20th-Aug-2012 03:17 am (UTC)
Always, always discuss with your doctor! Provide them with a list of current medications as well as dosing information. A lot of medications can alter your blood pressure, and that can make going under anesthesia more complicated. Though I'm sure you'll be fine, keep your doctor well informed and let them know if any of these drugs make you particularly drowsy. Also note any other side effects that stand out (like if one drug in particular gives you palpitations or a change in the feeling of your heart rhythm). It is best to keep both doctors (prescribing and the one performing surgery) up to speed, in case one requests that you slow down or stop a medication. The prescribing doctor can help you through that process safely, and will be aware of what you're having done. One of the biggest red flags for me is the Ambien. I would suggest not taking this until the anesthesia is safely out of your system (and any pain medication they may give you for discomfort).

Best of luck!
This page was loaded Jun 24th 2017, 3:29 pm GMT.